Kentucky, 2005Damaging Wind in Kentucky, August 5, 2005
August 5, 2005 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 5, 1:37 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT FRI AUG 5 2005
.DISCUSSION...
THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY STARTING TO
GET SHEARED AS IT APPROACHES. IT HAS ALSO BECOME QUASI STATIONARY
OVER THE LAST SIX HOURS. THE MODELS ARE SHOWING THIS FRONT BECOMING
LESS ORGANIZED WITH TIME AND IT WILL EVENTUALLY JUST WASH OUT OVER
THE AREA OVER THE NEXT COUPLE OF DAYS. SOME PREFRONTAL THUNDERSTORMS
HAVE STARTED FIRING UP THIS AFTERNOON. SOME QUARTER SIZED HAIL HAS
ALREADY BEEN REPORTED AT MOUNT HERMAN IN MONROE COUNTY. THIS
PREFRONTAL AREA ACTUALLY HAS THE MOST UNSTABLE AIR WITH THE NAM
MODEL FORECASTING LI VALUES OF MINUS 5 AND CAPE VALUES OF 2800. THE
STORMS THAT FORM OUT AHEAD OF THIS FRONT HAVE THE GREATEST POTENTIAL
TO HAVE AN ISOLATED SEVERE THUNDERSTORM...ESPECIALLY IF THERE IS
SOME BOUNDARY INTERACTION BETWEEN ADJACENT CELLS.
AS THE FRONT WASHES OUT OVER THE AREA...IT WILL BRING THE HIGH
TEMPERATURE DOWN INTO THE MID TO UPPER 80S OVER THE NEXT COUPLE OF
DAYS. THE FORECAST IS 3 TO 5 DEGREES HIGHER THAN MOS. THE MOS WAS
ALL OVER THE PLACE. THE NGM MOS ACTUALLY LOOKED LIKE THE MODEL OF
THE DAY FOR THE TEMPERATURES. THIS WEEKEND...THERE SHOULD BE
AFTERNOON AND EARLY EVENING CONVECTION EACH DAY AS THE WASHING OUT
FRONTAL BOUNDARY WILL HELP TO GET SOME CONVECTION GOING.
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
EXTENDED (MONDAY THROUGH FRIDAY)...
FOR THE FIRST PORTION OF THE EXTENDED...THE CANADIAN AND GFS ARE IN
FAIR AGREEMENT IN PUSHING NORTHERN STREAM UPPER TROF THROUGH OUR
AREA TUESDAY/EARLY WED. WHILE THERE IS DISAGREEMENT ON THE STRENGTH
OF THIS SYSTEM...HAVE INCREASED POPS TUE/WED AND LOWERED HIGHS
CONSIDERING ANTICIPATED CLOUD COVER. LATE IN THE PERIOD...THERE IS
CONSIDERABLE DISAGREEMENT WHERE THE CANADIAN MODEL KEEPS LARGE UPPER
TROF OVER THE EASTERN US...WHILE THE GFS BUILDS UPPER RIDGE. THE
TREND OF THE GFS HAS BEEN NOT AMPLIFY RIDGE AS STRONG AS PREVIOUS
RUNS...SO LEANED TWD A SOLUTION WHERE RIDGE RETURNS...BUT NOT TO THE
DEGREE ADVERTISED BY GFS. AS A RESULT...INCREASED HIGHS LATE IN THE
WEEK.
&&
1040 AM EDT FRI AUG 5 2005
.PREV DISCUSSION...
UPDATED THE FORECAST TO GET RID OF THE MORNING
WORDING. THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY
STARTING TO GET SHEARED AS IT APPROACHES THE AREA. THE MODELS ARE
SHOWING THIS FRONT TO BECOME LESS ORGANIZED WITH TIME AND WILL
EVENTUALLY JUST DIE OVER THE AREA. EXPECT THAT SOME THUNDERSTORMS
ARE GOING TO START FIRING UP WITH THE HEATING THIS AFTERNOON OUT
AHEAD OF THE FRONTAL SYSTEM. YESTERDAY...THERE WERE A LOT OF
PREFRONTAL THUNDERSTORMS. THIS PREFRONTAL AREA ACTUALLY HAS THE MOST
UNSTABLE AIR WITH THE NAM MODEL FORECASTING LI VALUES OF MINUS 5 AND
CAPE VALUES OF 2800. THE STORMS THAT FORM OUT AHEAD OF THE FRONT
HAVE THE GREATEST POTENTIAL TO HAVE AN ISOLATED SEVERE
THUNDERSTORM...ESPECIALLY IF THERE IS SOME BOUNDARY INTERACTION
BETWEEN ADJACENT CELLS. THE NAM MODEL IS HINTING THAT THIS ACTIVITY
WOULD FIRST FIRE UP ACROSS THE CENTRAL PORTION OF THE CWA BY 2 PM
EDT FROM JACKSON TO MARTIN COUNTIES AND THEN MOVE TO THE SOUTH AS
TIME GOES ON. WILL HAVE TO WAIT AND SEE WHERE THESE STORMS WILL
ACTUALLY GET GOING. LATE THIS AFTERNOON AND EARLY THIS EVENING...THE
FRONT WILL THEN BE MOVING INTO THE CWA. THE REST OF THE FORECAST IS
ON TRACK.
257 AM EDT FRI AUG 5 2005
.DISCUSSION...
ONLY A FEW MINOR CHANGES MADE TO FORECAST. WINDS WERE ADJUSTED A BIT
TO BETTER REFLECT FRONTAL PASSAGE LATER THIS AFTERNOON AND EVENING.
ALSO ADJUSTED WINDS DOWN A LITTLE MORE DURING THE NIGHTTIME PERIODS.
FOR TEMPERATURES...DECIDED TO GO COOLER THAN YESTERDAYS TEMPS...BUT
STILL A DEGREE OR TWO WARMER THAN MAV MOS. MID AND LATE AFTERNOON
TEMPS SHOULD BE HELD DOWN A LITTLE AS CLOUD COVER INCREASES WITH
APPROACH OF COLD FRONT...BUT THERE SHOULD STILL BE AMPLE TIME DURING
THE EARLY AFTERNOON HOURS FOR TEMPERATURES TO RISE ABOVE MAV MOS.
PRECIPITATION CHANCES FOR FRIDAY AND SATURDAY LOOKED GOOD AND WERENT
CHANGED. WITH GFS CROSS SECTIONS AND NAM SOUNDINGS INDICATING GOOD
LOW AND MIDDLE LEVEL MOISTURE...AFTERNOON CAPES...AND
INSTABILITY...LIKED POPS ALREADY IN GRIDS. MAV SHOWING A GOOD
MOISTURE SURGE SUNDAY EVENING AND MONDAY...ASSOCIATED WITH A LOW
PRESSURE CENTER MOVING NORTH OUT OF THE GULF OF MEXICO...SO DECIDED
TO INCREASE POPS SUNDAY NIGHT AND MONDAY AFTERNOON INTO CHANCE
CATEGORY. DEWPOINTS WERE ADJUSTED UP A DEGREE OR TWO FOR SUNDAY AND
MONDAY TO REFLECT THE MOISTURE SURGE MENTIONED PREVIOUSLY.
ALL MOS NUMBERS GOING WITH NO POPS FOR TODAY. WITH AMPLE MOISTURE IN
PLACE...PER MODEL SOUNDINGS AND CROSS SECTIONS...AND FRONT
APPROACHING...FEEL THAT SHOWERS AND THUNDERSTORMS WILL BEGIN
POPPING AGAIN EARLY THIS AFTERNOON...HENCE FELT COMFORTABLE LEAVING
IN CHANCE POPS FOR THIS AFTERNOON...BEGINNING IN NORTHERN COUNTIES.
HOWEVER...DONT FEEL FRONT WILL BE STRONG ENOUGH TO SPARK WIDESPREAD
CONVECTION. NO CHANGES WERE MADE TO EXTENDED PORTION OF FORECAST.
924 PM EDT THU AUG 4 2005
AFTERNOON AND EARLY EVENING CONVECTION COMING TO AN END ACROSS THE
AREA. FRONTAL BOUNDARY PUSHING INTO THE MIDWEST...WITH A BAND OF
WHAT APPEARS TO BE MAINLY VIRGA STRETCH ACROSS THE OHIO RIVER
VALLEY. THIS BAND OF VIRGA...AND PROBABLY SPRINKLES WILL BE DRIFTING
SLOWLY SOUTHWARD OVERNIGHT. FOR THE MOST PART FORECAST ELEMENTS ARE
ON TRACK. ONLY UPDATE WILL BE TO FRESHEN UP WORDING AND TO REMOVE
EVENING POPS. WILL ALSO MAKE SOME ADJUSTMENTS TO THE ISC TEMP GRIDS
AS THE VALLEYS HAVE DECOUPLED MORE QUICKLY THAN GRIDDED DATA SHOWS.
HOWEVER...VALLEY TEMPS ALSO SEEMED TO HAVE LEVELED OFF JUST A BIT.
SO WILL STAY WITH CURRENTLY ADVERTISED LOWS...POSSIBLY INTRODUCING A
RANGE OF TEMPS FOR THE INTERMOUNTAIN AREAS TO COVER THE POSSIBILITY
OF A SMALL SPREAD IN TEMPS FOR MORNING LOWS.
UPDATED ZONES...OTHER PRODUCTS OUT SOON.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JACOBSON/HYSELL
Hazardous weather outlook, Aug 5, 3:37 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
437 AM EDT FRI AUG 5 2005
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060836-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
437 AM EDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AND AGAIN
ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR
In the hours before
Local storm report, Aug 5, 3:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 6 SW VICCO 37.15N 83.14W
08/05/2005 0.75 INCH PERRY KY TRAINED SPOTTER
&&
BTERRIZZLocal storm report, Aug 5, 3:44 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 6 SW VICCO 37.15N 83.14W
08/05/2005 0.75 INCH PERRY KY TRAINED SPOTTER
&&
BTERRIZZLocal storm report, Aug 5, 4:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL PINEVILLE 36.76N 83.70W
08/05/2005 0.75 INCH BELL KY LAW ENFORCEMENT
&&
JCARICOLocal storm report, Aug 5, 4:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 SE LONDON 37.09N 84.03W
08/05/2005 LAUREL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN EASTERN PART OF COUNTY.
&&
JCARICOLocal storm report, Aug 5, 4:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 4 SE LONDON 37.09N 84.03W
08/05/2005 LAUREL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN EASTERN PART OF COUNTY.
&&
JCARICO
...CORRECTED EVENT TIMELocal storm report, Aug 5, 4:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
537 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NE NOLANSBURG 36.95N 83.14W
08/05/2005 HARLAN KY LAW ENFORCEMENT
TWO TREES DOWN ON SR 522 NEAR MILE MARKER 10.
0525 PM TSTM WND DMG COOPERSVILLE 36.76N 84.74W
08/05/2005 WAYNE KY LAW ENFORCEMENT
ROOF OFF BARN.
&&
JCARICOThunderstorm Wind, Bell
- When
- August 5, 4:40 PM EST
- Where
- Bell County, Pineville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.767, -83.683
Several trees and power lines down in city and county wide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, August 5, 20056 injured · $213,000 · 53 kt wind · 15 events
- Flash Flood and Damaging Winds in Texas, August 5, 2005$381,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, August 5, 2005$289,000 · 55 kt wind · 11 events
- Hail and Damaging Wind in Georgia, August 5, 2005$301,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Alabama, August 5, 20052 injured · $100,000 · 1 in hail · 9 events
- Flooding in Ohio, August 5, 2005$250,000 · 4 events
- Hail and Damaging Wind in Alabama, August 5, 2005$120,000 · 52 kt wind · 2 events
- Damaging Wind in Alabama, August 5, 2005$110,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 5, 2005$75,000 · 55 kt wind · 6 events
- Lightning Strike in Alabama, August 5, 2005$60,000 · 1 event
- Damaging Winds in Virginia, August 5, 2005$49,000 · 50 kt wind · 5 events
- Damaging Winds in Rhode Island, August 5, 2005$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469132.